Holomorphic triangle invariants and the topology of symplectic four-manifolds

Research output: Contribution to journalArticle

41 Scopus citations


This article analyzes the interplay between symplectic geometry in dimension 4 and the invariants for smooth four-manifolds constructed using holomorphic triangles introduced in [20]. Specifically, we establish a nonvanishing result for the invariants of symplectic four-manifolds, which leads to new proofs of the indecomposability theorem for symplectic four-manifolds and the symplectic Thom conjecture. As a new application, we generalize the indecomposability theorem to splittings of four-manifolds along a certain class of three-manifolds obtained by plumbings of spheres. This leads to restrictions on the topology of Stein fillings of such three-manifolds.

Original languageEnglish (US)
Pages (from-to)1-34
Number of pages34
JournalDuke Mathematical Journal
Issue number1
StatePublished - Jan 1 2004

All Science Journal Classification (ASJC) codes

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Holomorphic triangle invariants and the topology of symplectic four-manifolds'. Together they form a unique fingerprint.

  • Cite this